I have suffered from acne (excessively oily skin also) since age of 13 and I am now 24. I have tried everything on the market and been to several derms. I recently started seeing a new gyno and he suggested my hormone level may be to blame and ordered blood work. He was the FIRST doctor to suggest this. He prescribed me Spironolactone 100mg as well as a low-dose birth control. I am hopeful it works but a bit upset at all of the other doctors I have seen over the years for not suggesting this. I would like to hear other people's stories in regard to Spironolactone treatment and also how soon can I begin seeing improvement.
what did the blood test reveal? were your hormones out of balance? I plan to get my hormones tested too, but I'm seeing an Endocrinologist Doctor because I have a history of cysts on my ovaries (and acne on my jawline which I've read is hormonal acne).
I have cysts on my ovaries too. My androgen hormones were elevated and my doctor diagnosed me with PCOS which would be why I have acne and he said spironolactone is a really effective treatment for hormonal acne.
I have never tried that kind of medication but I have suffered from acne since I was 18. I NEVER had ANY skin issues before that. My acne STARTED about 6-9 months AFTER I had my daughter. I am 33 now and it has gotten progressively worse as I age. I was just recently diagnosed with endometriosis, whcih feeds off of estrogen, so I decided to get my hormone levels checked, which came back normal. I don't believe that because all of my acne is on my chin and jawline. My primary care dr sounded like a moron, as far as my hormone levels went & which one's I should be checking, so I'm going to find an endocrynologist that will re-test them.
I was on combination birth control pills this past July in order to manage the endometriosis but I could only take it for 9 days because the side effects were just SO BAD!! I have taken 4 different types of combination birth control pills in the last 8 years and I have had REALLY BAD side effects from ALL of them!!!! One of the side effects I had was I woke up the very next day, after taking the 1st pill, with large, rock hard lumps underneath my skin, which are STILL there!!!!
I have been to numberous dermatologists over the years and all they do is pump me full of pills, gels, & creams that either burn my skin so sverely, I ened up looking like a 2nd degree burn victim and the acne comes back when I stop taking the medication. I thought, for sure, once I took the birth control pills that everything would get better, NOT WORSE!!!!
I'm sorry for what you are going through and I can totally relate. I can just tell you what my doctor explained to me. Even if hormone levels come back looking "normal" that does not mean the levels do not become elevated throughout the day. The elevation at various times is what causes the acne so they may come back "normal" but actually are not. Make sure your doctor tests your "free testosterone" because that produces the hormone androgen which is the root cause of acne. And it sucks about birth control too and I have some adverse effects from it also. However, my doc said to take spironolactone it is required to use a contraceptive because it causes birth defects. I hope the new doctor you are seeing can help you. I'm on my 5th day of spironolactone and I'm not seeing results yet. I'm becoming very frustrated.
Let's see, I had my FSH levels done, my LH levels done, my TSH levels done, my T4 Levels done, Testosterone done, Prolactin done, & Estrodial levels done and ALL of them came back "normal".....it's SO annoying when you basically HAVE to live in your makeup because you can't face the world with a half-way decent fresh face, for fear of causing panic amongst the wmoen and children because your face looks almost deformed and mis-colored because of this acne crap!!!